FDA Warning: Newer Type 2 Diabetes Drugs May Cause KetoacidosisMay 18, 2015
The Food and Drug Administration (FDA) is warning that some of the newer Type 2 diabetes medicines canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance) may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.
The FDA is continuing to investigate the issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors.
The FDA advises patients to pay close attention for any signs of ketoacidosis and seek immediate medical attention if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. But the patient should not stop or change diabetes medicine without first talking to their doctor. When untreated, diabetes can lead to serious problems, including blindness, amputations, nerve and kidney damage, and heart disease. A health care professional should evaluate a patient experiencing symptoms for the presence of acidosis, including ketoacidosis, and discontinue SGLT2 inhibitors if acidosis is confirmed. The doctor should take appropriate measures to correct the acidosis and monitor sugar levels.
SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with Type 2 diabetes. SGLT2 inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through the urine. These medicines are available as single-ingredient products and also in combination with other diabetes medicines such as metformin. The safety and efficacy of SGLT2 inhibitors have not been established in patients with Type 1 diabetes, and the FDA has not approved them for use in these patients.
In some cases, ketoacidosis triggering factors were identified including acute illness or infection, urosepsis, trauma, reduced caloric or fluid intake, and reduced insulin dose. In about half the cases, the FDA said, a triggering factor could not be identified.
The FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalization to treat the ketoacidosis. Since June 2014, the FDA has continued to receive additional FAERS reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors.